Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Jul 9, 2017, 3:02 PM PDT for Kern County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 3:02 PM PDT (22:02 UTC)
- Expired
- Jul 9, 2017, 5:00 PM PDT
- In force
- 118 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 50 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2369 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715
WGUS56 KHNX 092202
FFWHNX
CAC029-100000-
/O.NEW.KHNX.FF.W.0027.170709T2202Z-170710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
302 PM PDT SUN JUL 9 2017
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Southwestern Kern County in central California...
* Until 500 PM PDT
* At 301 PM PDT, the public reported flash flooding across the warned
area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Mount Pinos and Pine Mountain Club.
LAT...LON 3482 11925 3486 11924 3486 11927 3495 11926
3493 11908 3481 11911 3481 11918
$$
BSO2 follow-up statements
014
WGUS76 KHNX 092239
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
339 PM PDT SUN JUL 9 2017
CAC029-100000-
/O.CON.KHNX.FF.W.0027.000000T0000Z-170710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
339 PM PDT SUN JUL 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
SOUTHWESTERN KERN COUNTY...
At 337 PM PDT, satellite estimates indicated heavy rain, or around 2
inches in an hour, over the warned area. Flash flooding is already
occurring. While the storm has weakened, additional flooding is
possible.
Some locations that will experience flooding include...
Mount Pinos and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3482 11925 3486 11924 3486 11927 3495 11926
3493 11908 3481 11911 3481 11918
$$
BSO559
WGUS76 KHNX 092349
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
449 PM PDT SUN JUL 9 2017
CAC029-100000-
/O.CON.KHNX.FF.W.0027.000000T0000Z-170710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
449 PM PDT SUN JUL 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
SOUTHWESTERN KERN COUNTY...
The Flash Flood Warning will be allowed to expire at 500 PM, as
there is no longer a threat for flash flooding.
LAT...LON 3482 11925 3486 11924 3486 11927 3495 11926
3493 11908 3481 11911 3481 11918
$$
BSOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:00 AM PDT, 11 hours 2 minutes earlier.
Area forecast discussion, Jul 9, 4:00 AM PDT, 11 hours 2 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 400 AM PDT Sun Jul 9 2017 .SYNOPSIS...Above normal temperatures will be present through the forecast. Thunderstorms will be possible over the Sierra Nevada each afternoon through at least mid week and possibly over the desert through Monday. && .DISCUSSION...A complex of thunderstorms along the Arizona and California State line moved quickly west overnight...edging toward the Kern county desert. As this complex neared the Kern and San Bernardino county line it began to weaken...leaving only a few light showers in the Kern desert. The biggest impact from this complex will be mid level clouds streaming northwest into the area...which have already made it as far north as far southern Fresno county. Given the mid level moisture already in place...and a continuous feed due to monsoonal surges...thunderstorms will be possible over the desert and Sierra Nevada through at least Monday night. Forecast confidence is low as the short and medium range models always seem to struggle with mid level moisture and instability for our area. Either way we will continue to monitor the threat over the next 24 and 48 hours and update the forecast accordingly. Now back to the heat. One last day of well above normal temperatures...with readings close to 10 degrees above normal for the middle of July. These temperatures in combination with increased humidity will make it feel extra oppressive. Know the signs of heat exhaustion and stroke...it could save someones life. Temperatures will fall a few degrees on Monday...with more noticable cooling Tuesday into Thursday. However temperatures will still remain above normal. Rivers will be running swift...cold...and dangerous with these above normal temperatures melting the Sierra Nevada snow pack. We continue to hear about Search and Rescue operations on area rivers and have already had many deaths in the area due to unintentional drownings. Although it may be tempting to cool off in a river with these sweltering temperatures...it is not worth your life. Please please be very careful and always wear a life jacket. Lastly...central California is surrounded by wildfires. The smoke plumes from the Alamo Fire and Parkfield Fire in San Luis Obispo county are forecast to move north northwest into the valley this afternoon. Meanwhile the smoke plume from the Schaeffer Fire in Tulare county is forecast to move northeast into the valley as well. This will continues to worsen the air quality for the area. Please see valleyair.org for the latest air quality alerts and messages. && .AVIATION... Areas of smoke from wildfires will persist across the Sierra Nevada for at least the next 24 hours. A slight chance of thunderstorms are possible over the Sierra Nevada, Kern County Mountains and Deserts until 04UTC this evening. Otherwise, VFR conditions will prevail across the central CA interior during the next 24 hours. && .AIR QUALITY ISSUES... On Sunday July 9 2017... Unhealthy for sensitive groups in Fresno... Kern... Kings... Madera and Tulare Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information and/or to provide feedback. && .HNX Watches/Warnings/Advisories... Excessive Heat Warning until 11 PM PDT this evening BELOW 4000 FEET FOR THE CAZ095. Excessive Heat Warning until 11 PM PDT this evening CAZ089>094-098-099. && public...Riley avn/fw...Molina synopsis...Riley weather.gov/hanford
In the hours before
Special weather statement, Jul 9, 2:23 PM PDT, 39 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 223 PM PDT SUN JUL 9 2017 CAZ095-099-092200- Kern County Mountains CA-Southeastern Kern County Desert CA- 223 PM PDT SUN JUL 9 2017 ...SPECIAL WEATHER STATEMENT... At 221 PM PDT, Doppler radar was tracking strong thunderstorms 17 miles northeast of Tehachapi, or 20 miles southeast of Lake Isabella. These storms were nearly stationary. Winds in excess of 30 mph will be possible with these storms. Also, brief heavy rainfall and hail up one-half inch diameter is possible. Locations impacted include... Weldon, Piutes and Jawbone Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3508 11825 3550 11845 3563 11827 3521 11808 TIME...MOT...LOC 2121Z 181DEG 1KT 3536 11827 DCH
Special weather statement, Jul 9, 2:29 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
229 PM PDT SUN JUL 9 2017
CAZ095-092215-
Kern County Mountains CA-
229 PM PDT SUN JUL 9 2017
...SPECIAL WEATHER STATEMENT...
At 226 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mount Pinos, around Pine Mountain Club. This storm was nearly
stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Cuddy Valley, Lake of the Woods, and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3482 11924 3486 11924 3486 11928 3488 11929
3496 11930 3496 11917 3481 11911 3481 11913
TIME...MOT...LOC 2126Z 342DEG 1KT 3485 11921
BSOLocal storm report, Jul 9, 2:58 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
258 PM PDT SUN JUL 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL FRAZIER PARK 34.82N 118.95W
07/09/2017 E0.50 INCH KERN CA TRAINED SPOTTER
REPORTED BY NWS LOS ANGELES VIA TWITTER.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:00 PM PDT | Special Weather Statement | HNX | 45 min | |
| Jul 8, 5:39 PM PDT | Special Weather Statement | HNX | 51 min | |
| Jul 8, 6:35 PM PDT | Special Weather Statement | HNX | 40 min | |
| Jul 9, 2:23 PM PDT | Special Weather Statement | HNX | Kern | 37 min |
| Jul 9, 2:29 PM PDT | Special Weather Statement | HNX | 46 min | |
| Jul 9, 3:03 PM PDT | Special Weather Statement | HNX | Kern | 42 min |
| Jul 9, 3:51 PM PDT | Special Weather Statement | HNX | 39 min | |
| Jul 9, 4:26 PM PDT | Special Weather Statement | HNX | 49 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.